Alert archive / Iowa / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Apr 17, 2013, 3:41 AM CDT for 18 counties in Iowa. It took effect at Apr 17, 2013, 12:00 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2013, 3:41 AM CDT (08:41 UTC)
- In effect from
- Apr 17, 2013, 12:00 PM CDT
- Expired
- Apr 18, 2013, 6:01 AM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
808 WGUS63 KDMX 170841 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 341 AM CDT WED APR 17 2013 ...HEAVY RAINS POSSIBLE OVER SOUTHEAST IOWA INTO TONIGHT... .LOW PRESSURE ORGANIZING OVER THE SOUTHWESTERN UNITED STATES WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT WITH A TROUGH OF LOW PRESSURE ALSO EXTENDING INTO SOUTHEAST IOWA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST EARLY THIS MORNING AND THEN EXPAND FURTHER INTO SOUTHEAST IOWA LATER THIS AFTERNOON AND TONIGHT. THE STORMS MAY REPETITIVELY MOVE OVER THE SAME AREAS LEADING TO FLOODING OR FLASH FLOODING. IAZ050-061-062-072>075-082>086-092>097-171700- /O.NEW.KDMX.FF.A.0002.130417T1700Z-130418T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 341 AM CDT WED APR 17 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR... LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD... UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...TAYLOR. * FROM NOON CDT TODAY THROUGH THURSDAY MORNING * PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE DAY AND INTO TONIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY REOCCUR OVER SIMILAR AREAS. RAINFALL TOTALS MAY REACH TWO TO THREE INCHES BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN FAR SOUTHEAST IOWA. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SMALL
4 follow-up statements
289 WGUS63 KDMX 171705 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT WED APR 17 2013 ...HEAVY RAINS POSSIBLE OVER SOUTHEAST IOWA INTO TONIGHT... .LOW PRESSURE ORGANIZING OVER THE SOUTHWESTERN UNITED STATES WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT. A TROUGH OF LOW PRESSURE EXTENDS FROM THE LOW INTO SOUTHEAST IOWA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON AND CONTINUE TO EXPAND SOUTHEASTWARD. THE STORMS MAY REPETITIVELY MOVE OVER THE SAME AREAS LEADING TO FLOODING OR FLASH FLOODING. IAZ050-061-062-072>075-082>086-092>097-180115- /O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 1205 PM CDT WED APR 17 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON... MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...TAYLOR. * THROUGH THURSDAY MORNING * PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE AFTERNOON INTO TONIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY REOCCUR OVER SIMILAR AREAS. RAINFALL TOTALS MAY REACH TWO TO FOUR INCHES BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN SOUTH CENTRAL AND SOUTHEAST IOWA. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
425 WGUS63 KDMX 172044 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT WED APR 17 2013 ...HEAVY RAINS THREAT CONTINUES FOR SOUTHEAST IOWA INTO TONIGHT... .LOW PRESSURE ORGANIZING OVER NORTHWEST TEXAS WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT. A TROUGH OF LOW PRESSURE EXTENDS FROM THE LOW INTO SOUTHEAST IOWA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE THE REST OF THIS AFTERNOON AND EXPAND AGAIN OVERNIGHT. THE STORMS MAY MOVE REPETITIVELY OVER THE SAME AREAS LEADING TO FLOODING OR FLASH FLOODING. IAZ050-061-062-072>075-082>086-092>097-180445- /O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 344 PM CDT WED APR 17 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON... MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...TAYLOR. * THROUGH THURSDAY MORNING * PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE BALANCE OF THE AFTERNOON THROUGH TONIGHT. THE ENVIRONMENT IS FAVORABLE FOR THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY REOCCUR OVER SIMILAR AREAS. RAINFALL TOTALS MAY REACH THREE TO SIX INCHES BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
596 WGUS63 KDMX 180154 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 854 PM CDT WED APR 17 2013 ...HEAVY RAIN THREAT CONTINUES FOR SOUTHEAST IOWA TONIGHT... .LOW PRESSURE ORGANIZING OVER NORTHERN TEXAS WILL LIFT NORTHEASTWARD INTO SOUTHEASTERN IOWA BY THURSDAY MORNING. SOUTHERLY FLOW AHEAD OF THIS AREA OF LOW PRESSURE WILL CONTINUE TO SEND MOISTURE NORTHWARD INTO THE STATE...ALLOWING FOR A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN IOWA. THE STORMS MAY MOVE REPETITIVELY OVER THE SAME AREAS LEADING TO FLOODING OR FLASH FLOODING. IAZ050-061-062-072>075-082>086-092>097-181000- /O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 854 PM CDT WED APR 17 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON... MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...TAYLOR. * UNTIL 7 AM CDT THURSDAY * PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. THE ENVIRONMENT IS FAVORABLE FOR THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY CONTINUE TO TRACK ACROSS THE SAME AREA. WIDESPREAD RAINFALL TOTALS OF THREE TO SIX INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE CAN BE EXPECTED THROUGH THURSDAY MORNING. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MJB
072 WGUS63 KDMX 181101 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 601 AM CDT THU APR 18 2013 IAZ050-061-062-072>075-082>086-092>097-181215- /O.CAN.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 601 AM CDT THU APR 18 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. ALTHOUGH SCATTERED LIGHT SHOWERS MAY CONTINUE EARLY THIS MORNING...THE THREAT OF ADDITIONAL FLOODING RAINS HAS ENDED. SLOWER REACTING AREAL AND RIVER FLOODING WILL CONTINUE FROM PREVIOUS RAIN INTO AT LEAST TODAY...BUT FLASH FLOODING IS NOT ANTICIPATED. $$ SMALL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Apr 16, 11:48 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 16, 11:48 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT TUE APR 16 2013 .UPDATE... ISSUED AT 1003 PM CDT TUE APR 16 2013 HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION UNTIL MAINLY AFTER MIDNIGHT FOR NOW AS MOISTURE TAKING ITS TIME MOVING INTO THE AREA. CLOUDS BASES LOWERING ACROSS MISSOURI...SO ANTICIPATE CEILINGS LOWERING ACROSS IOWA OVER THE NEXT FEW HOURS AS LOWER LEVELS BEGIN TO SATURATE. INITIAL IMPULSE EJECTING NORTHEASTWARD TOWARD THE REGION...ALSO ARRIVING LATER SO BETTER CHANCES FOR ONSET OF WIDESPREAD PRECIPITATION MORE TOWARD LATE TONIGHT INTO EARLY WEDNESDAY MORNING. && .SHORT TERM.../TONIGHT /... WEAK RIDGE OF HIGH PRESSURE OVER THE STATE WILL DRIFT OFF TO THE EAST WITH WINDS GRADUALLY BECOMING MORE NE-ELY. LOWER CLOUDS WILL GRADUALLY PUSH NORTH AS LLJ PICKS UP STEAM OVERNIGHT. INITIAL ISOLATED SHOWERS WILL BE SUPPRESSED TO THE SOUTH OF THE CWA FOR A WHILE THIS EVENING...THEN BEGIN TO LIFT NORTH AS THE LLJ PUSHES NORTH AND STRONG THETA-E ADVECTION WILL PUSH INTO THE STATE. THIS WILL DESTABILIZE THE ATMOSPHERE WITH SEVERAL HUNDRED J/KG OF CAPE AVAILABLE BY MORNING. TRANSITIONED SHOWERS INTO ISOLATED TSRA...THEN GENERAL THUNDER OVER THE SOUTH BY LATER TONIGHT. TEMPS WILL NOT CHANGE A WHOLE LOT TONIGHT AFTER THE INITIALLY DROP. WITH STRONG WAA IN PLACE AND CLOUDS INCREASING...DO NOT EXPECT TO SEE LOWS FALL BELOW THE MID 30S TO LOW 40S. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... THE COOL AND ACTIVE PATTERN THAT HAS BEEN IN PLACE FOR MOST OF THE LAST TWO MONTHS OR SO WILL CONTINUE FOR THE COMING WEEK. A LONG DURATION PRECIPITATION EVENT REMAINS ON TAP FROM TOMORROW INTO FRIDAY FOR THE ENTIRE AREA. INITIALLY THIS WILL BE IN THE FORM OF RAIN AND THUNDERSTORMS...THEN AFTER A TROUGH MOVES ACROSS THE AREA WEDNESDAY NIGHT COOLER AIR WILL STREAM IN FROM THE NORTHWEST...RESULTING IN A CHANGEOVER TO SNOW ON THURSDAY NIGHT BEFORE THE PRECIPITATION ENDS ON FRIDAY. THIS POSES SEVERAL POTENTIAL HAZARDS. FIRST...THERE IS AT LEAST SOME POSSIBILITY OF SEVERE WEATHER ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT ACROSS OUR SOUTHEASTERN COUNTIES. SPC HAS OUTLOOKED THIS AREA WITH A 30 PERCENT PROBABILITY BUT IT IS CONDITIONAL. THE INVERTED TROUGH STRETCHING UP INTO THE AREA WILL BE REFLECTED IN A SHARPENING SURFACE BOUNDARY SOMEWHERE ACROSS SOUTHEASTERN IOWA BY WEDNESDAY EVENING AND DYNAMIC PARAMETERS ARE FAVORABLE FOR MESOCYCLONE DEVELOPMENT. HOWEVER...ALL INDICATIONS ARE THAT WITH OVERCAST SKIES AND A VERY STRONG LOW LEVEL INVERSION IN PLACE INSTABILITY WILL BE LIMITED AND ELEVATED. THE MOST LIKELY SEVERE WEATHER THREAT WOULD BE WET HAIL...BUT AN ISOLATED DOWNBURST IS ALSO POSSIBLE. SECOND...MOISTURE IS ABUNDANT WITH THIS STORM SYSTEM AND GIVEN ITS DURATION FAIRLY HEAVY RAINFALL ACCUMULATIONS ARE EXPECTED...PROBABLY IN THE RANGE OF 2 TO 3 INCHES ACROSS MUCH OF THE AREA WITH LOCALLY HIGHER AMOUNTS. THIS RESULTS IN FLOODING CONCERNS...PARTICULARLY IN SOME OF THE RIVERS...HOWEVER IT IS LIKELY THAT MOST OF THESE AMOUNTS WILL COME OVER A LONG PERIOD RATHER THAN IN A SHORT PERIOD OF TIME. GIVEN THE ANTECEDENT CONDITIONS IN PLACE...ANY FLASH FLOODING SHOULD BE LOCALIZED AROUND HEAVIER THUNDERSTORMS AND URBAN AREAS. THEREFORE A FLASH FLOOD WATCH HAS NOT BEEN ISSUED AT THIS TIME. FINALLY...THE SNOWFALL COMBINED WITH STRENGTHENING WINDS COULD BE A PROBLEM LATE THURSDAY NIGHT INTO FRIDAY MORNING ACROSS OUR NORTH AND NORTHWEST. AT THIS TIME SNOWFALL AMOUNTS ARE HIGHLY UNCERTAIN BUT LIGHT ACCUMULATIONS APPEAR PROBABLE IN THESE AREAS. WINDS OF 25 TO 30 MPH AT TIMES WITH HIGHER GUSTS WOULD LIKELY RESULT IN REDUCED VISIBILITY AS SNOW IS FALLING...BUT DRIFTING ISSUES SHOULD BE MITIGATED BY THE AIR/SURFACE TEMPERATURES AND RELATIVELY LOW SNOWFALL AMOUNTS. THIS WILL CERTAINLY BEAR MONITORING OVER THE NEXT COUPLE OF DAYS...AND A WIND ADVISORY AND/OR WINTER WEATHER ADVISORY MAY BE JUSTIFIED AT SOME POINT. THE LARGE STORM SYSTEM WILL PULL AWAY QUICKLY TO THE EAST ON FRIDAY...AFTER WHICH A BRIEF RESPITE WILL TAKE PLACE WITH WEAK RIDGING BUILDING ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY. IT WILL NOT LAST LONG HOWEVER...AS ANOTHER LONGWAVE TROUGH WILL BECOME HUNG UP TO OUR WEST RESULTING IN MORE EXTENDED PRECIPITATION CHANCES FROM SUNDAY THROUGH TUESDAY OF NEXT WEEK. AT THIS TIME IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO KEEP THE PRECIPITATION MOST OR ALL RAIN DURING THAT TIME...BUT IT WILL ALSO KEEP THE WEATHER COOL AND DAMP. IN FACT OUTSIDE OF DAVIS COUNTY NO 60 DEGREE OR HIGHER TEMPERATURES ARE CURRENTLY FORECAST WITHIN THE CWA IN THE NEXT SEVEN DAYS WHICH IS REMARKABLE FOR THIS LATE IN THE SPRING. && .AVIATION...17/06Z ISSUED AT 1148 PM CDT TUE APR 16 2013 VFR CIGS AT ALL TAF SITES FOR NOW...WITH CIGS STILL EXPECTED TO LOWER TO MVFR AND THEN IFR AS MOISTURE INCREASES AND PRECIPITATION OVERSPREADS THE AREA LATE TONIGHT INTO WEDNESDAY. VSBYS STILL EXPECTED TO DIP TO MVFR AND POSSIBLE IFR CONDITIONS IN HEAVIER SHOWERS AND THUNDERSTORMS AND DUE TO SOME FOG WITH THE ABUNDANT LOW LEVEL MOISTURE. INSTABILITY EXPECTED TO BE GREATEST AROUND THE SOUTHERN/EASTERN TAF SITES SO HAVE ONLY INCLUDED VCTS AT KALO...KDSM...AND KOTM...HOWEVER CANNOT RULE OUT AN ISOLATED THUNDERSTORM AT ANY TAF SITE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BEERENDS SHORT TERM...MS APR 13 LONG TERM...LEE AVIATION...BEERENDS
Hazardous weather outlook, Apr 17, 12:04 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1204 AM CDT WED APR 17 2013 IAZ061-062-073>075-082>086-092>097-171030- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING WITH LARGE HAIL STILL THE MAIN THREAT. IN ADDITION...HEAVY RAINFALL RAINFALL WEDNESDAY AND WEDNESDAY NIGHT MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS WITH THE POSSIBILITY OF SOME FLOODING AT SEVERAL LOCATIONS FOR THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT. IAZ033>039-044>050-057>060-070>072-081-171030- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- CASS-ADAIR-MADISON-ADAMS- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO EARLY WEDNESDAY EVENING. A FEW STRONG TO SEVERE STORMS ARE AGAIN POSSIBLE WITH LARGE HAIL STILL THE MAIN THREAT. RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE INTO FRIDAY. MODERATE ACCUMULATIONS ARE POSSIBLE NORTH OF HIGHWAY 30. WINDS MAY GUST TO 35 MPH EARLY FRIDAY PRODUCING SOME BLOWING SNOW IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>028-171030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO EARLY WEDNESDAY EVENING. SEVERE WEATHER IS NOT ANTICIPATED. RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE INTO FRIDAY MORNING. MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER NORTHWEST IOWA. IT WILL BE WINDY EARLY FRIDAY AS WELL WITH NORTHWEST WINDS GUSTING TO 35 MPH POSSIBLY PRODUCING SOME BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Decatur | 4 days |
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 60 hr |
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Appanoose | 58 hr |
| Apr 17, 11:21 AM CDT | River Flood Warning | DMX | Mahaska, Wapello | 60 hr |
| Apr 17, 11:21 AM CDT | River Flood Warning | DMX | Wapello | 71 hr |
| Apr 17, 12:17 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Union, Warren and 1 more | 6 hr |
| Apr 17, 2:17 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 42 hr |
| Apr 17, 6:36 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 6 hr |
Nearby
Flash Flood Watches in Iowa, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.